Winter Storm, Eastern Chittenden
- When
- January 3, 3:00 AM EST to 12:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- NWS Employee
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
An upper atmospheric low pressure system moved across southern Quebec into eastern Quebec and New Brunswick during the early morning hours of January 3rd. At the surface, the reflection of this upper level disturbance in the form of a trough, provided a favorable upslope flow of moist air into portions of the northern Green Mountains of Vermont.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An upper atmospheric low pressure system moved across southern Quebec into eastern Quebec and New Brunswick during the early morning hours of January 3rd. At the surface, the reflection of this upper level disturbance in the form of a trough, provided a favorable upslope flow of moist air into portions of the northern Green Mountains of Vermont.
Upslope snow and snow showers developed across the northwest slopes of the northern Green Mountains during the early morning hours of January 3rd and ended around midday. Localized snowfall accumulations of 4 to 8 inches were observed in Lamoille and eastern Chittenden counties. Some specific snowfall totals include; 8 inches in southeast Jericho (Chittenden county), 7 inches in Jeffersonville (Lamoille county) with 6 inches in North Underhill (Chittenden county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 3, 2:14 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 214 AM EST SAT JAN 3 2009 .SYNOPSIS... AN UPPER LEVEL SYSTEM MOVES ACROSS THE NORTH COUNTRY TONIGHT WITH SNOW SHOWERS AND COLDER AIR. ON SATURDAY...IT WILL BE BRISK AND COLD WITH MOUNTAIN SNOW SHOWERS IN NORTHERN VERMONT. HIGH PRESSURE BRIEFLY RETURNS TO THE NORTH COUNTRY ON SUNDAY FOLLOWED BY ANOTHER WINTRY MIX SUNDAY NIGHT AND MONDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... AS OF 916 PM EST FRIDAY...A QUASI-STATIONARY FRONT EXTENDS ALONG THE INTL BORDER SWWD INTO SWRN ONTARIO. MEANWHILE...A SHORTWAVE TROUGH IS TRANSLATING EWD SOUTH OF THIS SFC BNDRY EAST OF LAKE ONTARIO. RADAR REFLECTIVITY CHARACTER SUGGESTS THE MID-LEVEL VORT LOCATED NEAR THE FORT DRUM RADAR SITE AT THE PRESENT TIME. SEVERAL BANDS OF PCPN ASSOCIATED WITH THE VORT MAX...GENERALLY TO THE EAST AND SOUTH. HAVE MODIFIED POPS TO CONFINE 60 PERCENT AND HIGHER TO PORTIONS OF ESSEX COUNTY NY EWD ACROSS S-CENTRAL VT...BASED ON PROJECTED VORT TRACK. MOST OF THIS ACTIVITY WILL OCCUR BETWEEN 04-09Z. A DUSTING TO 2 INCHES IS GENERALLY EXPECTED...WITH 1-3 INCHES ACROSS ERN RUTLAND COUNTY/KILLINGTON VCNTY. FURTHER NORTH...NOT MUCH ACTIVITY EXPECTED. LIGHT AND VARIABLE WINDS WILL BECOME NWLY AS FRONTAL BNDRY SLIDES SEWD IN THE WAKE OF THE MID- LVL VORT. COULD BE SOME INCREASE IN OROGRAPHIC ACTIVITY LATE TONIGHT WITH INCREASING LOW-LEVEL NWLY FLOW AND MOISTURE IN DENDRITE GROWTH LAYER...HOWEVER HAVE KEPT TO CHANCE POPS AT THIS POINT WITH MINIMAL ACCUMULATIONS ONLY. CLOUDY SKIES WILL LIMIT RADIATIONAL COOLING OVERNIGHT. SFC TEMPERATURES WILL ONLY DROP A FEW DEGS FROM 2Z READINGS AREAWIDE. && .SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/... AS OF 308 PM EST FRIDAY...MID/UPPER LVL CYCLONIC FLW CONTS FOR SATURDAY WITH POTENTIAL FOR MORE UPSLOPE MTN SNOW SHOWERS. THIS COMBINED WITH DEEP 850-500MB MOISTURE THRU 18Z SATURDAY WL CONT TO PRODUCE ACCUMULATING SNOWFALL ACRS MAINLY THE NRN MTNS. STEEP LAPSE RATES...GOOD MIXING AND DECENT LLVL JET WL ACCOUNT FOR BREEZY COLD CONDS SAT. A GENERAL BLOCKING PATTERN SLOWS PROGRESS OF THIS SYSTEM THRU ERLY SUN...THEREFORE -SHSN THREAT WL CONT ACRS NRN MTNS/NE VT SAT NGT. MOISTURE IS LIMITED BUT FLUFF FACTOR LKLY INVOLVED...SO SOME POWDER SNOW THAT LCLLY CUD ADD UP TO 6+ LIKE JAY PEAK. HIGH PRS BRIEFLY SQUEEZES INTO FA ON SUN WITH STL COLD CONDS BUT LGTR WINDS. HIGH PRS SLOWLY SLIDES E SUN NGT WITH NEXT SYSTEM MVG ACRS NRN GRT LAKES AND DVLPG WAA PATTERN. ALL MDLS SHOW WARMING ABV 0C IN THE H7-H8 LAYER BUT STG INVERSION...THUS PCPN ARRIVES SUN NGT...THE WINTER POTPOURRI OF SNOW...SLEET AND FZRA LKLY BUT QOF LIGHT. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 330 PM EST FRIDAY...ACTIVE EXTENDED PERIOD EXPECTED AS BOTH OPERATIONAL GFS/ECMWF...WITH STRONG ENSEMBLE SUPPORT ARE INDICATION A MERIDIONAL TROUGH DEVELOPING OVER THE EASTERN CONUS. CONFIDENCE IS ABOVE AVG THIS PERIOD FOR PATTERN EVOLUTION...BUT SENSIBLE WX CONFIDENCE IS ONLY AVG...ESPECIALLY FROM WEDNESDAY ON. TEMPERATURES WILL BE NEAR AVG FOR THIS PERIOD...WITH PRECIP EXPECTED TO BE ABOVE AVG. ON MONDAY MORNING A COLD FRONT WILL SWING THROUGH THE AREA...THIS WILL USHER IN COLDER AIR FROM CANADA...THERE COULD BE SOME SCT MOUNTAIN SNOW SHOWERS...BUT IT WILL BE MOSTLY DRY. COLD AND PARTLY CLDY ON MONDAY NIGHT...INTO TUESDAY...BEFORE HIGH CLOUDS BEGIN TO MOVE IN FROM THE SOUTH. A STRONG 500MB TROUGH WILL DEEPEN OVER THE MIDWEST ON TUESDAY...IN ADDITION THIS SYSTEM WILL HAVE A SOUTHERN STREAM TAP AS A PIECE OF ENERGY WILL MOVE THROUGH THE SOUTHEAST. AS THE TROUGH BECOMES MORE AMPLIFIED A SURF LOW WILL DEVELOP AND TRACK THROUGH THE MID-ATLANTIC. DETAILS ON THE EXACT SURFACE LOW TRACK ARE DIFFICULT THIS FAR OUT...WITH NOT TO MUCH AGREEMENT...BUT CONFIDENCE IS INCREASING THAT A STORM COULD IMPACT THE AREA ON WEDNESDAY MORNING. LOOKS LIKE A SNOW/SLEET POSSIBILITY AS OF NOW...BUT WAY TO EARLY TO PIN DOWN PRECIP TYPE OR AMOUNTS. SURFACE HIGH LOCATED TO THE NORTH IS IN A FAVORABLE LOCATION FOR ALL FROZEN PRECIP OVER THE NORTH COUNTRY THOUGH. WRAP AROUND SNOW SHOWERS COULD LINGER THROUGH THURSDAY...ESPECIALLY OVER THE MOUNTAINS. HIGH PRESSURE WILL RETURN ON FRIDAY. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... THROUGH 06Z SUNDAY...AN UPPER SHORTWAVE WILL MOVE THROUGH THE REGION TODAY WITH SOME SCATTERED SNOW SHOWERS AND AREAS OF MVFR/IFR CONDITIONS. THE HIGHER TERRAIN OF THE ADIRONDACKS AND GREEN MOUNTAINS WILL BE OBSCURED IN CLOUDS THROUGH 03Z SUNDAY. SURFACE PRESSURE GRADIENT TO TIGHTEN ACROSS THE REGION BY 15Z SATURDAY...WITH WEST TO NORTHWEST WINDS GUSTING AT OR ABOVE 20 KNOTS...THEN DIMINISHING TO 10 KNOTS OR LESS BY 00Z SUNDAY. OUTLOOK... 06Z SUNDAY THROUGH WEDNESDAY...SCATTERED MVFR SNOW SHOWERS POSSIBLE AT KMPV/KSLK SATURDAY NIGHT. MIXED PRECIP WITH IFR CONDITIONS POSSIBLE SUNDAY NIGHT THROUGH MONDAY. SCATTERED MVFR SNOW SHOWERS POSSIBLE AT KMPV/KSLK MONDAY NIGHT. MVFR/IFR SNOW/SLEET LIKELY TUESDAY NIGHT INTO WEDNESDAY. OTHERWISE...VFR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SLW NEAR TERM...BANACOS/SLW SHORT TERM...TABER/SLW LONG TERM...DUMONT AVIATION...WGH/LAHIFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 442 AM EST FRI JAN 2 2009 NYZ026>031-034-035-087-VTZ001>012-016>019-030945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 442 AM EST FRI JAN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SNOW SHOWERS EXPECTED THIS AFTERNOON AND OVERNIGHT...ESPECIALLY ALONG THE WEST AND NORTHWEST SLOPES OF THE HIGHER TERRAIN OF THE GREEN MOUNTAINS AND NORTHERN ADIRONDACKS. SNOWFALL ACCUMULATIONS WILL BE LIGHT IN THE VALLEYS WITH SOME MODERATE ACCUMULATIONS IN THOSE PREFERRED HIGHER TERRAIN LOCATIONS .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143644, 143645.